Alert archive / Hawaii / High Wind Warnings in 2009
High Wind Warning 6, NWS Honolulu, HI
NWS Honolulu, HI issued this high wind warning at Apr 24, 2009, 8:46 AM HST for Hawaii County, Hawaii. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 24, 2009, 8:46 AM HST (18:46 UTC)
- Expired
- Apr 24, 2009, 3:35 PM HST
- In force
- 7 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 6.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 182 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 597 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWHW70 PHFO 241846 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 846 AM HST FRI APR 24 2009 HIZ028-250800- /O.UPG.PHFO.WI.Y.0022.000000T0000Z-090425T0400Z/ /O.NEW.PHFO.HW.W.0006.090424T1846Z-090425T2000Z/ BIG ISLAND SUMMITS- 846 AM HST FRI APR 24 2009 ...HIGH WIND WARNING IN EFFECT UNTIL 10 AM HST SATURDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 10 AM HST SATURDAY. EXPECT WINDS 45 TO 55 MPH WITH HIGHER GUSTS TODAY. A SLIGHT INCREASE IN WINDS IS EXPECTED TONIGHT...BEFORE WINDS DECREASE BELOW 50 MPH ON SATURDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 45 MPH OR GUSTS OF 60 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$
1 follow-up statement
000 WWHW70 PHFO 250135 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 335 PM HST FRI APR 24 2009 ...THE HIGH WIND WARNING HAS BEEN DOWNGRADED TO A WIND ADVISORY... .STRONG WEST-SOUTHWESTERLY WINDS HAVE DECREASED SOMEWHAT BUT ARE STILL BLOWING AS THE UPPER LEVEL TROUGH MOVES FARTHER EAST OF THE STATE. HIZ028-251445- /O.CAN.PHFO.HW.W.0006.000000T0000Z-090425T2000Z/ /O.NEW.PHFO.WI.Y.0023.090425T0135Z-090426T0400Z/ BIG ISLAND SUMMITS- 335 PM HST FRI APR 24 2009 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST SATURDAY... ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST SATURDAY. THE HIGH WIND WARNING HAS BEEN CANCELED. EXPECT WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS THROUGH SATURDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Apr 24, 4:00 AM HST, 4 hours 46 minutes earlier.
Area forecast discussion, Apr 24, 4:00 AM HST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 400 AM HST FRI APR 24 2009 .SYNOPSIS... AN UPPER LEVEL DISTURBANCE COMBINED WITH ABUNDANT LOW-LEVEL MOISTURE WILL BRING THE THREAT OF LOCALLY HEAVY RAIN AND THUNDERSTORMS TO MAUI COUNTY AND THE BIG ISLAND TODAY. MAINLY SCATTERED SHOWERS WILL AFFECT KAUAI AND OAHU. LIGHT TO MODERATE NORTHEAST WINDS WILL CONTINUE IN THE VICINITY OF THE SMALLER ISLANDS THROUGH THIS WEEKEND...WITH MAINLY LIGHT AND VARIABLE WINDS ACROSS THE LOWER ELEVATIONS OF THE BIG ISLAND. THE THREAT OF HEAVY SHOWERS WILL DIMINISH ACROSS THE ENTIRE STATE THIS WEEKEND. && .DISCUSSION... THE WEAK PRESSURE GRADIENT BETWEEN A SURFACE RIDGE LOCATED ABOUT 300 MILES NORTHEAST OF OAHU AND A WEAK EAST NORTHEAST TO WEST SOUTHWEST ORIENTED SURFACE TROUGH LOCATED JUST SOUTHEAST OF THE BIG ISLAND CONTINUES TO PROVIDE THE SMALLER ISLANDS WITH LOW-LEVEL LIGHT TO MODERATE NORTHEASTERLY WINDS EARLY THIS EVENING. SURFACE WINDS NEAR THE TROUGH IN THE VICINITY OF THE BIG ISLAND REMAIN LIGHT AND VARIABLE AT THE LOWER ELEVATIONS. FROM OAHU EASTWARD...THE AIR FLOW SEVERAL THOUSAND FEET ABOVE THE SURFACE REMAINS FROM THE WEST SOUTHWEST. AS A RESULT...MOST OF THE INDIVIDUAL MID-LEVEL CLOUDS AND SHOWERS ARE MOVING ALONG WITH THIS STEERING FLOW. IN THE UPPER LEVELS...THE AXIS OF A SHARP UPPER TROPOSPHERIC TROUGH EXTENDS FROM AN UPPER LEVEL LOW NEAR 30N 156W THROUGH A POINT NEAR KAUAI. THE TROUGH ALOFT HAS BEEN PROPAGATING TOWARD THE EAST SOUTHEAST AT ABOUT 30 MPH. THE COLD POOL OF AIR ASSOCIATED WITH THE TROUGH COMBINED WITH THE DYNAMIC LIFT AHEAD OF THE TROUGH WILL KEEP THE ATMOSPHERE UNSTABLE ACROSS THE EASTERN END OF THE STATE TODAY. THE LATEST NAM...GFS AND ECMWF MODEL RUNS CONTINUE TO FOCUS THE BEST CHANCE FOR HEAVY SHOWERS OVER THE BIG ISLAND AND THE ISLANDS OF MAUI COUNTY TODAY.T HE UNSTABLE ATMOSPHERIC CONDITIONS PRODUCED BY THE UPPER LEVEL TROUGH ALONG WITH AMPLE LOW- AND MID-LEVEL MOISTURE WILL MAINTAIN THE THREAT OF LOCALLY HEAVY RAINFALL AND ISOLATED THUNDERSTORMS ACROSS THE ISLANDS OF MAUI COUNTY AND THE BIG ISLAND TODAY. THESE INGREDIENTS WILL KEEP THE THREAT OF FLASH FLOODING... WHICH MEANS THE FLASH FLOOD WATCH WILL REMAIN IN EFFECT FOR MAUI COUNTY AND THE BIG ISLAND. BY TONIGHT...THE TROUGH ALOFT IS EXPECTED TO PASS EAST OF THE STATE AS THE UPPER LEVEL LOW REMAINS TO THE NORTH. THIS SHOULD DIMINISH THE THREAT FOR HEAVY RAIN THIS WEEKEND. SOME EXAMPLES OF THE LARGEST RAINFALL TOTALS BY ISLAND ACROSS THE STATE FOR THE 12 HOUR PERIOD AT 200 AM HST THIS MORNING INCLUDE... 0.03 INCHES AT MOUNT WAIALEALE AND MAKAHA RIDGE ON KAUAI...2.50 INCHES AT MAUNAWILI ON OAHU...0.84 INCHES AT MAKAPULAPAI ON MOLOKAI...0.30 INCHES AT THE LANAI 1 GAGE ON LANAI...5.95 INCHES AT WEST WAILUAIKI ON MAUI...2.20 INCHES AT LAUPAHOEHOE ON THE BIG ISLAND. THE COLD AIR ALOFT ACCOMPANYING THE TROUGH IS RESULTING IN BELOW FREEZING TEMPERATURES ON THE SUMMITS ON THE BIG ISLAND. TEMPERATURES ON PARTS OF HALEAKALA ARE ALSO HOVERING JUST ABOVE FREEZING. THE COLD TEMPERATURES...UNSTABLE ATMOSPHERE...AND INCREASED MOISTURE HAS PROMPTED THE ISSUANCE OF A WINTER WEATHER ADVISORY FOR THE SUMMITS OF MAUNA LOA AND MAUNA KEA ON THE BIG ISLAND AND HALEAKALA SUMMIT ON MAUI. STRONG WINDS AT THE UPPER ELEVATIONS OF THE BIG ISLAND HAVE ALSO RESULTED IN THE CONTINUATION OF THE WIND ADVISORY FOR THE BIG ISLAND SUMMITS. LOOKING AT THE EXTENDED FORECAST THROUGH THE MIDDLE OF NEXT WEEK... THE GFS AND ECMWF MODELS CONTINUE TO OFFER WIDELY DIFFERING SOLUTIONS. EACH OF THE MODELS IS ALSO CHANGING SIGNIFICANTLY FROM RUN TO RUN. THE LATEST RUN OF THE ECMWF BRINGS A SURFACE LOW NORTHEAST OF THE STATE BY THURSDAY...WHILE THE GFS HAS A MUCH DEEPER SURFACE LOW DUE NORTH OF KAUAI TUESDAY NIGHT. WITH THE WIDELY VARYING SOLUTIONS...THE FORECAST OF LIGHT TRADE WINDS WITH WINDWARD AND MAUKA SHOWERS WILL REMAIN IN EFFECT FOR THE MIDDLE OF NEXT WEEK UNTIL THE MODELS REACH A BETTER CONSENSUS. && .MARINE... THE NORTH NORTHEAST SWELL CONTINUES TO DECREASE THIS MORNING ACCORDING TO THE LATEST REPORTS FROM THE MOKAPU BUOY. THIS SWELL WILL CONTINUE TO GRADUALLY DIMINISH TODAY. WINDS AND SEAS WILL LIKELY BE RATHER BENIGN ACROSS THE HAWAIIAN COASTAL WATERS THIS WEEKEND...AFTER THE THREAT OF HEAVY DOWNPOURS AND ISOLATED THUNDERSTORMS SHIFTS EAST OF THE AREA LATER TONIGHT. && .HFO WATCHES/WARNINGS/ADVISORIES... .FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR MOLOKAI...LANAI KAHOOLAWE...MAUI AND THE BIG ISLAND. WINTER WEATHER ADVISORY UNTIL 600 PM HST THIS EVENING FOR THE BIG ISLAND SUMMITS AND HALEAKALA SUMMIT. WIND ADVISORY UNTIL 600 PM HST THIS EVENING FOR BIG ISLAND SUMMITS. && HOUSTON
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 9:14 PM HST | Special Marine Warning | HFO | 61 min | |
| Apr 23, 10:52 PM HST | Special Marine Warning | HFO | 52 min |
Nearby
High Wind Warnings in Hawaii, 2009Every high wind warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.